European Journal of Clinical Microbiology and Infectious Diseases

, Volume 25, Issue 12, pp 751–755

Risk factors for Clostridium difficile-associated diarrhea on an adult hematology-oncology ward


DOI: 10.1007/s10096-006-0220-1

Cite this article as:
Gifford, A.H. & Kirkland, K.B. Eur J Clin Microbiol Infect Dis (2006) 25: 751. doi:10.1007/s10096-006-0220-1


Nosocomial diarrhea caused by Clostridium difficile causes significant morbidity and mortality in an increasing proportion of hospitalized patients annually. This case-control study of patients admitted to the hematology-oncology ward of a tertiary academic medical center over a 2-year period demonstrates that patients with Clostridium difficile-associated diarrhea (CDAD) were 22 times more likely than ward-matched controls with diarrhea to have received any antibiotic either during hospitalization or in the month preceding admission (p < 0.005), and they were nearly three times as likely as controls to have received a cephalosporin during the same period (p < 0.005). Diarrhea among lung cancer patients was approximately three times more likely to be caused by this organism than to be due to other causes (p = 0.04). A trend towards CDAD patients receiving higher numbers of different antibiotics during hospitalization (3.3 vs. 2.6, 95%CI −1.42–0.02, p = 0.06) was noted. Administration of interleukin-2 either during hospitalization or in the 30 days preceding admission was seven times more likely to have occurred in CDAD cases (p = 0.04), raising the question of whether or not this agent increases risk.

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Section of General Internal Medicine, Department of MedicineDartmouth-Hitchcock Medical CenterLebanonUSA
  2. 2.Section of Infectious Disease and International Health, Department of MedicineDartmouth-Hitchcock Medical CenterLebanonUSA